Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Tucson, AZ

August 18, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 18, 2008, 7:34 PM MST for Pima County, Pinal County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 7:34 PM MST (02:34 UTC)
Expired
Aug 18, 2008, 8:15 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 190234
SVRTWC
AZC019-021-190315-
/O.NEW.KTWC.SV.W.0099.080819T0234Z-080819T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
734 PM MST MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA...
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 815 PM MST

* AT 730 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NORTH  
  OF ORO VALLEY AND NEAR DOVE MOUNTAIN...AND MOVING SOUTHEAST AT 10  
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CATALINA AND CATALINA STATE PARK.

LAT...LON 3234 11075 3236 11129 3259 11117 3255 11077
TIME...MOT...LOC 0234Z 332DEG 11KT 3249 11100

$$
1 follow-up statement
000 
WWUS55 KTWC 190313
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
813 PM MST MON AUG 18 2008

AZC019-021-190321-
/O.EXP.KTWC.SV.W.0099.000000T0000Z-080819T0315Z/
PIMA AZ-PINAL AZ-
811 PM MST MON AUG 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 815 PM MST...

THE STORMS OVER THE DOVE MOUNTAIN AND ORO VALLEY AREA THAT WERE 
DETERMINED TO BE SEVERE BASED ON RADAR SIGNATURES HAS DECREASED IN 
INTENSITY DURING THE PAST 15 MINUTES. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 815 PM MST. 

LAT...LON 3234 11075 3236 11129 3259 11117 3255 11077
TIME...MOT...LOC 0311Z 332DEG 11KT 3239 11094

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:10 PM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 18, 2:10 PM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST MON AUG 18 2008

.SYNOPSIS...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. DRIER AIR WILL MOVE INTO THE AREA
TUESDAY AND LIMIT THUNDERSTORM ACTIVITY THE REST OF THE WEEK.

&&

.DISCUSSION...STILL GOOD MOISTURE ACROSS THE AREA TODAY WITH 12Z
KTUS SOUNDING COMING IN AROUND 1.5 INCHES AND SURFACE DEWPTS HANGING
ON TO 60 THIS AFTERNOON IN MOST AREAS. TRENDS ON GOES SOUNDER
ESTIMATES WOULD KEEP THIS DEEPER MOISTURE OVER THE AREA TODAY. SHEAR
NOT BAD...BUT WARM MID LEVELS DAMPENING THINGS A BIT. WITH THE LOW
NOW NEAR FAR NORTHERN TEXAS AND WESTERN OKLAHOMA PUSHING DEEPER INTO
THE PLAINS TONIGHT...AND THE RIDGE BUILDING JUST WEST OF US...A DRY
NORTHERLY FLOW WILL START TO LIMIT CONVECTIVE ACTIVITY BY TUESDAY
AND WEDNESDAY. NOT SURE IF IT WILL SHUT US COMPLETELY DOWN...SO WE
WILL KEEP SOME BUILDUPS IN THE MOUNTAINS. THIS TREND LIKELY TO
CONTINUE INTO THE WEEKEND AS A STRONG TROUGH PUSHES INTO THE PACIFIC
NORTHWEST AND THE RIDGE BUCKLES SOUTHWEST TOWARD AREAS OFF THE
SOUTHERN CALIFORNIA COAST. RESULTING WESTERLY FLOW SHOULD STILL BE
ON THE DRY SIDE...BUT A MODEST MOISTURE INCREASE BRINGING A FEW
STORMS BACK IS NOT OUT OF THE QUESTION AT THAT POINT. BOTTOM LINE
IS...SHOULD HAVE SOME STORMS AROUND TODAY BUT PICKINGS WILL GET MUCH
SLIMMER AS THE WEEK PROGRESSES.

&&

.AVIATION...ISOLATED TO SCATTERED TSRA/SHRA ACROSS SE AZ CONTINUING
INTO THIS EVENING. BULK OF TSRA/SHRA TO END AFTER 19/06Z. CLOUD
DECKS GENERALLY 7-10K FT AGL DURING THE 21Z-06Z PERIOD. LIGHT
DIURNALLY DRIVEN SURFACE WINDS EXCEPT VERY BRIEF GUSTS OF 25-35 KTS
NEAR TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:27 PM MSTFlash Flood WarningTWCGraham, Greenlee102 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.